Forum

First Tysabri Infusion

Hi, after much waiting and anticipation my mum has finally been for her first Tysabri infusion! But because of college and being away from home, we had to get her hospital transport and I couldn’t come with her, I am really worried I won’t notice the symptoms of PML. She is JCV Positive but decided to go with the treatment anyway, even though the risks of developing PML, although still rare are greater than developing it when JCV Negative, she was adamant in still doing it, and I wasn’t going to let my feelings on the matter jeopardise her choice, it was her choice and I am happy for her. Anyway she had a migraine when she went for the infusion, she said it got a lot better during and after but she still had a mild headache, nothing debilitating but still there floating around. This was three days ago and she says she still has a mild headache that comes and goes, is that something I should call the hospital about? Or is this a side effect that some people experience? Thanks.

Hi Mike,

It is possible this could be a side effect, did she have the migraine before the infusion? If so its possible the headache could be from that rather than the tysabri or if she was stressed about the infusion it could also be that.

I’ve just had my third infusion and I am also JC+, it is my understanding they can give this drug for at least a year before pml would appear, they take frequent blood tests (to watch the titre levels) and also in some cases mri scans, as they show any change long before any symptoms of pml appear, so don’t worry too much. If the headache gets worse again or she us worried ask her to contact her ms nurse or GP. There is also a tysabri users uk facebook (don’t know the correct name, sorry), there are a lot on there who are JC+ who are 3/4 and sometimes longer into their treatment.

My only side effects are tiredness for 3/4 days and nausea for about a week. I am always asked by the ms nurse how I’ve been when I go for the infusion.

Hope this helps, I still only a novice.

Cherry

sorry, that should have said 3/4 years into their treatment.

Mike, it’s horrid when the person you love is unwell, and I really feel for you.

Tysabri is a terrifically effective drug (I’ve been on in three years now and no relapses) and, as I understand it, the risks of PML are extremely low for the first couple of years, regardless of JC virus exposure status. With MS drugs, it is sometimes a matter of just trying to hold the line until something even better comes along. Whether your mum decides some time in the future to stick with Tysabri or try something else, you can be sure that she is doing the best she can to stay well right now, and that is the best that any of us can do. Honestly, you can relax. She is on a really effective drug and is in safe hands.

Please try to regard yourself as off-duty for a bit. You have plenty to occupy your mind as you establish your own place in the world as a young adult, and I am sure that this is what your mum will want you to concentrate on.

Alison

Mike, I’ve just checked this out, it could be dehydration that is causing the headache, don’t worry too much. C x

Hi Cherry,

She did have a migraine when on the day of the first infusion when she woke up, what was strange is that she was more worried about not being able to go to the toilet during the treatment then the actual infusion haha. I had no idea that it took a year before PML symptoms appear, it is really hard to find info on the subject. I think it was the panicking, not being able to be there most of the day to see her is what rattled me. I am a member of the Facebook group since last week and they have been incredibly helpful.

Thanks :smiley:

Hi Alison,

Thank you for reassuring me, I think it has been trying to balance college work and looking after my parents, (My dad has COPD, Type 2 Diabetes and Liver and Kidney problems) it just worried me and made me think it was a symptom. Thanks again :smiley:

Yeah, I have started to offer her cups of tea and lots of water, the only problem is that if she is watching something funny on the television, she will laugh and need to wee, haha. My niece recommended she gets laminated shoes. lol Thanks again :smiley:

Hi, iv been on tysabri for just over 12 months now, I am also jc positive, at first I was scared about starting having found out I was positive but I’m glad I did. Iv had a few blood tests since starting to check my JC levels (samples got lost so they were re taken but then turned up again!) I am now fluctuating between negative and weak positive which is great!

leading up to my infusion I feel pants, run down, exhausted, emotional and my symptoms seem worse, but after the first few days post infusion I feel great again!

I am quite dippy and often wonder if it’s normal dippy or if it’s pml, but I have a selection of work colleagues who are aware of what to look for as well as family and friends, mainly the people who I see the most who can give me a gentle nudge if I’m being particularly odd more than normal.

tell your mum to keep hydrated for those headaches, I find a nice coffee always helps, get her fave book/magazine, or download films to her iPad etc for the infusion, and just sit back and relax.

hope this helps a little x x